Heat, New Castle
- When
- July 18, 9:00 AM EST to July 19, 9:00 PM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
A hot and very humid air mass enveloped Delaware on the 18th and 19th. High temperatures reached into the lower 90s, but dew point temperatures were in the mid 70s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A hot and very humid air mass enveloped Delaware on the 18th and 19th. High temperatures reached into the lower 90s, but dew point temperatures were in the mid 70s. The combination produced afternoon heat indices of between 100 and 105. In addition, the high dew points prevented temperatures from falling lower than the 70s at night. A cold front that moved through the state late in the day on the 19th, did not lower temperatures much, but humidity levels were much lower on the 20th through the 24th. Dew point temperatures on the afternoon of the 20th were 10 to 15 degrees lower than they were the two previous days. The highest temperature at the New Castle County Airport was 91 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 18, 4:15 AM EST, 4 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
515 AM EDT MON JUL 18 2005
.SHORT TERM (TODAY THROUGH TUESDAY NIGHT)...
REGARDING THE EXCESSIVE HEAT WARNING, WE WILL GIVE IT A CHANCE TO
VERIFY TODAY AND TUESDAY. MET TEMPS OVER THE WARNING AREA HAVE COME
UP A BIT OVER THE PAST COUPLE OF DAYS AS MAV TEMPS HAVE COME DOWN A
BIT, AND IT NOW APPEARS THAT DEWPOINTS WILL HAVE AS MUCH TO DO WITH
REACHING HEAT INDICES OF 100 IN URBANIZED AREAS OF THE DE RVR VALLEY
AS TEMPS WILL. THERE IS STILL, IN ALL MODELS, A GOOD DEAL OF
MOISTURE (NO SIG CHANGE TO PWATER AND H8 DWPTS) AND A SFC TROF TO
THE SW OF US THAT LIKELY WILL NOT LIFT THROUGH THE FA TODAY. MODEL
SOUNDINGS, ESPECIALLY THE GFS, DO PUT SOME SPACE BETWEEN THE TEMP
AND DWPT PROFILES FROM LATE AM INTO THE PM, SO COUNTING ON ENOUGH
SUN TO MAKE IT HAPPEN.
THAT SAID, THAT SUN WOULD CONTRIBUTE TO SOME SUBSTANTIAL CAPES.
THERE IS THE RIGHT REAR QUAD OF AN UPPER JET THAT JUST MIGHT GET
CLOSE ENOUGH TO US TO PROVIDE UPPER SUPPORT TO THE LOWER LEVEL
CONVERGENCE AROUND THE SFC TROF. THERE IS THAT MOISTURE, AND THE
LCLS ARE BELOW 4K FT. THE WIND FIELD FROM H5 DOWN IS NOT THAT
IMPRESSIVE, THE FREEZING AND WB0 LEVELS ARE PRETTY HIGH (ALTHOUGH
WITH ELS ABOVE 40K FT CONVECTION COULD GET PRETTY TALL), AND THERE
HOPEFULLY IS NOT ENOUGH ROOM BETWEEN THE TEMP AND DWPT PROFILES TO
GENERATE ANY EVAPORATIVE DOWNDRAFTS OF SIGNIFICANCE. SPC HAS NOT
OUTLOOKED US, BUT AT LEAST WE SHOULD BE LOOKING AT SOME HEAVY RAIN
CELLS WITH PERHAPS SOME WIND GUSTS AND PERHAPS SOME SMALL HAIL THAT
HOPEFULLY WILL BE A TOUCH MORE PROGRESSIVE THAN WEVE SEEN THE PAST
COUPLE OF DAYS.
AFTER THE LINGERING EVENING POPS, THE NEXT FOCUS IS THE APPROACHING
SFC FRONT. IT SEEMS TO BE SOMEWHAT LACKING IN LOW LEVEL CONVERGENCE
ONCE THE PRECEDING SFC TROF MOVES THROUGH. THERE IS AN UPPER JET
AROUND, BUT IT DOESNT SEEM TERRIBLY STRONG AT AROUND 45 KT AND AM
NOT SURE ABOUT ITS ORIENTATION AT THIS POINT. THERE CERTAINLY SHOULD
BE SOME INSTABILITY AND VERY DECENT MOISTURE AROUND, BUT THE WIND
FIELD BELOW H5 STILL DOESNT LOOK OMINOUS. FOR NOW WE CARRY CHANCE
POPS AND DONT ENHANCE ANY WORDING (ALTHOUGH NOT FEELING REALLY
CONFIDENT ABOUT THIS). SPC DOES NOT OUTLOOK US FOR TUESDAY AT THIS
TIME.
THE UPPER JET APPEARS SUCH THAT THE SLOWER GFS IS PREFERRED IN ITS
HANDLING OF THE FRONT, AND THAT MEANS LINGERING CHANCES INTO TUESDAY
EVENING CENTRAL AND SOUTHERN ZONES AND INTO TUESDAY NIGHT SOUTHERN
ZONES.
REGARDING TEMPS TONIGHT, WELL GO WITH PERSISTENCE AGAIN. REGARDING
MAXES TOMORROW, STAT GUIDANCE IS PRETTY CONSISTENT IN MAKING IT A
BIT WARMER IN ADVANCE OF THE FRONT AND SO WE CALL IT DAY TWO OF THE
URBAN HEAT WARNING. FOR TOMORROW NIGHT, EVEN THE SLOWER GFS IS
BRINGING A MODICUM OF RELIEF TO THE SRN AND CENTRAL ZONES.
&&
.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
WE DID BUMP THE TEMPS A LTL ON WED, AND WE NOTE THAT WE WONT NOTICE
TOO MUCH OF A DIFFERENCE REGARDING TEMPS WITH THIS FROPA. NOTICABLY
DRIER N, BUT BY NO MEANS DESSICATING, AND ONLY MARGINALLY DRIER S.
AFTER WED, WE DIDNT CHANGE THE LONG RANGE FCST.
&&
.AVIATION...
WIDESPREAD FOG ACROSS MOST OF THE TAF SITES EARLY THIS MORNING AND
A FEW THUNDERSTORMS NEAR KABE BETWEEN 05Z AND 07Z. CONDITIONS IFR TO
LIFR ACROSS THE MOST AREAS, BUT STILL MVFR AT KACY AND KILG AT LEAST
FOR NOW, THOSE AREAS WILL LIKELY DETERIORATE IN BR/FG THROUGH 10Z.
CONDITIONS SLOWLY IMPROVE THIS MORNING BEFORE MORE AFTERNOON
SHRA/TSRA DEVELOP. THE ACTIVITY WILL MOST LIKELY BE MORE
CONCENTRATED ACROSS THE NORTH WITH WEAK UPPER IMPULSE MOVING THROUGH
THE AREA THIS AFTERNOON. I WILL MAKE SOME ADJUSTMENTS AND USE TEMPO
GROUP IN THE NORTHERN AREAS IN THE 12Z TAFS AND PROBABLY JUST GO CB
CLOUD GROUP OR VCTS IN THE SOUTHERN AREAS THIS AFTERNOON. AFTERNOON
TS MAY HAVE LOCALLY GUSTY WINDS (MORE SO THAN PREVIOUS DAYS) AS SOME
DRYING HAS OCCURRED ABOVE THE SFC. MUCH OF THE NUMERICAL GUIDANCE
NOT SHOWING POOR CONDITIONS MON NIGHT. I WILL PROBABLY END UP MAKING
CONDITIONS LOWER THAN GUIDANCE, BUT NOT AS POOR AS SUN NIGHT.
&&
.MARINE...
SOUTHERLY WINDS AROUND 10 KNOTS EXPECTED ON THE WATERS TODAY WITH
WINDS VEERING TO SOUTHWEST ON TUESDAY. FOG AND LOW CLOUD CONDITIONS
WILL IMPROVE SLOWLY THIS MORNING. MORE SCATTERED THUNDERSTORMS
EXPECTED THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS WILL
BE CAPABLE OF PRODUCING LOCAL GUSTS TO 30 KNOTS.
&&
.HYDROLOGY...
YESTERDAY THERE WAS LOCALIZED BUT SIGNIFICANT FLOODING IN SOUTHERN
MIDDLESEX COUNTY WHERE IN EXCESS OF SIX INCHES OF RAIN FELL OVER A
FAIRLY BRIEF PERIOD OF TIME. IT REMAINS IMPOSSIBLE TO SPECIFY WHERE
SUCH DOWNPOURS WILL OCCUR EXACTLY, ALTHOUGH GIVEN THE AFOREMENTIONED
WEAK SUPPORT IT SEEMS IT IS SOMEWHAT MORE LIKELY MOVING NORTHWEST
THROUGH THE FA. THAT SAID, ANY AREA THAT HAS SEEN HEAVY RAINFALL
WITHIN THE PAST 24 HOURS AND THAT EXPERIENCES IT AGAIN, OR ANY AREA
THAT SEES AMOUNTS LIKE SOUTHERN MIDDLESEX COUNTY SAW, WOULD
EXPERIENCE FLOODING PROBLEMS. ONE PROVISO TO THAT IS THAT THE SRN
AND ERN ZONES DRAIN BETTER THAN ELSEHWERE THANKS TO THE SANDY SOIL
AND THE PROXIMITY TO THE BAYS AND OCEAN. NONETHELESS, WE WILL ISSUE
ANOTHER SPS FOR LOCALIZED FLOODING AND NOT CONFINE IT TO THE NWRN
ZONES.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED AREAS FOR TODAY
AND TUESDAY ZONES PA067>071.
NJ...EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED AREAS FOR TODAY
AND TUESDAY ZONES NJ015-017>019.
DE...EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED AREAS FOR TODAY
AND TUESDAY ZONE DE001.
MD...NONE.
MARINE...NONE.
&&
SHORT TERM/HYDROLOGY...NYY73
LONG TERM...IOVINO/NYY73
AVIATION/MARINE...OHARAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 537 AM EDT MON JUL 18 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-191100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 537 AM EDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... LOCALIZED HEAVY DOWNPOURS ARE EXPECTED DURING THUNDERSTORMS THROUGH THIS EVENING. LOCAL PONDING OF WATER AND POOR DRAINAGE FLOODING WILL OCCUR, AND SOME SMALL CREEKS AND STREAMS MAY FLOOD. DANGEROUS CLOUD TO GROUND LIGHTNING, SMALL HAIL AND SOME GUSTY WINDS ALSO ARE EXPECTED WITH SOME THUNDERSTORMS. HEAT INDICES ARE FORECAST TO REACH AROUND 100 OVER URBANIZED AREAS OF THE DELAWARE VALLEY TODAY. AN EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED PORTIONS OF THE DELAWARE VALLEY IS IN EFFECT. .DAYS TWO THROUGH SEVEN... HEAT INDICES ARE FORECAST TO REACH AROUND 100 OVER URBANIZED AREAS OF THE DELAWARE VALLEY ON TUESDAY. AN EXCESSIVE HEAT WARNING FOR HIGHLY URBANIZED PORTIONS OF THE DELAWARE VALLEY IS IN EFFECT. SOME LOCALIZED HEAVY DOWNPOURS ARE POSSIBLE DURING THUNDERSTORMS ON TUESDAY, BUT NO LARGER SCALE ORGANIZED AREAS OF HEAVY RAIN ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MPD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 525 AM EDT MON JUL 18 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-182200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 525 AM EDT MON JUL 18 2005 ...YET MORE SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN TODAY... ONCE AGAIN, SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR TODAY, AND SOME WILL BE ACCOMPANIED BY HEAVY RAIN. THERE ALSO MAY BE SOME GUSTY WINDS AND SOME SMALL HAIL. ALTHOUGH IT APPEARS THAT THERE IS A SLIGHTLY BETTER CHANCE OF CONVECTION AS ONE MOVES NORTHWEST THROUGH THE REGION, ALL AREAS ARE UNDER RISK. YESTERDAY, HEAVY RAIN CAUSED LOCALIZED SIGNIFICANT SMALL STREAM FLOODING THAT RESULTED IN SOME EVACUATIONS IN MIDDLESEX COUNTY, NEW JERSEY. ANY HEAVY RAIN TODAY WILL AGAIN CAUSE FLOODING IN AREAS OF POOR DRAINAGE AND POTENTIALLY ALONG SMALL STREAMS AND CREEKS. REMEMBER THAT IF HEAVY RAIN FALLS IN AREAS THAT RECEIVED HEAVY RAIN YESTERDAY, THE CHANCES OF LOCALIZED FLOODING WOULD BE INCREASED. IF YOU SEE THAT FLOODING DOES BEGIN TO OCCUR, OR IF LAW ENFORCEMENT OR OTHER OFFICIALS ASK YOU TO EVACUATE DUE TO STREAM FLOODING, PLEASE MOVE TO HIGHER GROUND IMMEDIATELY. IF YOU WILL BE OUT DRIVING AND YOU ENCOUNTER HEAVY RAIN, THAT RAIN WILL REDUCE YOUR VISIBILITY, SO BE SURE TO LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF YOU. ALSO, THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS. DO NOT DRIVE THROUGH FLOOD WATERS, AS THE WATER MAY BE DEEPER THAN YOU THINK IT IS. SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL REMAIN IN THE FORECAST THROUGH THIS EVENING. MPD
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468214.